Hail, El Paso
- When
- August 18, 11:38 AM MST to 11:43 AM MST
- Where
- El Paso County, 5.63 mi S of Ellicott
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 38.760, -104.410
Severe Thunderstorms produced hail up to the size of quarters near Ellicott and Peyton during the early afternoon of the 18th.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PUB wrote it up.
Severe Thunderstorms produced hail up to the size of quarters near Ellicott and Peyton during the early afternoon of the 18th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before the first event at Aug 18, 11:05 AM MST, 33 minutes earlier.
Area Forecast Discussion National Weather Service Pueblo CO 1205 PM MDT Sat Aug 18 2018 .SHORT TERM...(Today and tonight) Issued at 420 AM MDT Sat Aug 18 2018 Still a few weak remnants of overnight convection drifting around the SE Plains this morning, and will retain some low pops through sunrise for the far sern corner of the area. Attention then turns northwestward, as strong short wave will ride over the upper ridge today and tonight, eventually closing off a mid level low over the Central Plains by early Sun morning. Well defined trough and associated convection already showing up nicely this morning in satellite imagery from ern WY south into wrn CO/ern UT, with occasional CG lightning pushing through wrn CO as of 10z. For today, enhanced upward motion with the upper wave spreads eastward through the mountains early this afternoon, then across the I-25 corridor and eastern plains from mid-afternoon into the evening. Should see fairly organized band of tsra develop over the mountains in the early afternoon, with storms intensifying as they move east into the more unstable air mass on the plains. Threat of strong/severe convection and potential for heavy rain then shifts across the plains toward the KS border during the evening and overnight hours. SPC SWODY1 marginal risk of severe over the plains looks reasonable today/tonight, as 0-6km shear increases to around 40 kts by 00z, while CAPE climbs into the 1-2k J/KG range. Although brief heavy rainfall will be possible over the mountains, heaviest rain potential will likely occur over the plains, as convection organizes into an MCS by evening. Convection then ends from west to east overnight, as bulk of tsra activity shifts east in KS/OK/TX. Max temps today will run just a couple degf cooler than Fri with more cloud cover across the region. .LONG TERM...(Sunday through Friday) Issued at 420 AM MDT Sat Aug 18 2018 Sunday and Monday...Forecast models are are in good agreement during this period leading to high confidence in the forecast. The long term forecast period begins with the exit of a potent shortwave trough east out of Colorado and ridge recovery over the southwest US. Height rises, Q-Vector divergence, and moisture-scouring deep northerly flow will lead to drier conditions across the forecast area Sunday and Monday. Residual energy on the backside of the system may spawn an isolated storm or two over the eastern mountains Sunday, while weak energy in the northwest flow will help to develop a few isolated thunderstorms across the high terrain on Monday. Surface winds out of the north will be quite breezy on Sunday, in the 20-35 mph sustained range, across the I-25 corridor and eastern plains. Temperatures will be cooler within the northerly flow regime, with highs in the low 80s across the plains and high valleys, and mid 70s in Colorado Springs. Tuesday and Wednesday...Forecast confidence remains moderate-high as models remain in good agreement, with some differences beginning to develop in the position of the mid-level ridge by late Wednesday. The ridge shifts east slightly south of Colorado causing mid- level flow over the state to become more west-northwest. The flow becomes disturbed over Colorado as an upper level jet sags south. At the same time, surface flow becomes southerly/southeasterly from the Texas Gulf Coast into southern Colorado, returning moisture to the region. Thunderstorms will have no problem developing each day over the high terrain under the influence of strong daytime heating, shortwave energy, and upper level jet dynamics and a return of above average TPW. Storms will be steered onto the I-25 corridor and eastern plains during each afternoon and evening. While shear will be favorable both days with the jet overhead, instability will be marginal at best on Wednesday, as surface dew points are still recovering. Still, with such favorable shear, could get a low-end severe storm or two. Instability will be better on Wedensday as surface dew points increase after another day of return flow. Therefore, Wednesday looks like there may be a better chance for storms to be severe. Temperatures will be warmer this period, with highs in the mid to upper 80s across the plains, and low 80s in Colorado Springs and the high valleys. Thursday and Friday...Model solutions diverge more during this period with the position of the high and progression of disturbances, leading to less confidence in the forecast compared to above. It appears as though less moisture will be in place with the exit of the Tues/Wed storm system. While the ECMWF maintains a shortwave off the west coast and into the northern Rockies on Thursday, the GFS weakens the shortwave by the time it makes it this far east. This leads to more widespread convective coverage in the ECMWF vs the GFS over the high terrain on Thursday, though both models keep the plains dry. The GEFS also shows considerable spread with the progression of the mid-level pattern by this time. Regardless, the ridge remains centered somewhere south of Colorado with westerly to northwest flow overhead leading to thunderstorm chances at least over the high terrain. && .AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon) Issued at 1203 PM MDT Sat Aug 18 2018 For KCOS...Patchy MVFR stratus is expected to continue until around 1830Z today with VCTS then expected until around 23Z/18th. Thunderstorms will be capable of producing hail, gusty winds and locally heavy rainfall. VFR conditions are then anticipated from this evening into Sunday. For KPUB...Patchy MVFR stratus is expected to continue until around 1815Z today with VCTS then expected from around 20Z/18th to 01Z/19th. Thunderstorms will be capable of producing hail, gusty winds and locally heavy rainfall. VFR conditions are then anticipated from this evening into Sunday. For KALS...VCTS expected until around 00Z/19th, with VFR conditions then anticipated from this evening into Sunday. && .PUB WATCHES/WARNINGS/ADVISORIES... NONE. &&
Hazardous Weather Outlook National Weather Service Pueblo CO 1109 AM MDT Sat Aug 18 2018 COZ058>089-093>099-191715- Western Mosquito Range/East Lake County Above 11000 Feet- Leadville Vicinity/Lake County Below 11000 Feet- Eastern Sawatch Mountains Above 11000 Feet- Western Chaffee County Between 9000 and 11000 Feet- Central Chaffee County Below 9000 Feet- Western Mosquito Range/East Chaffee County Above 9000 Feet- Saguache County West of Continental Divide Below 10000 Feet- Saguache County East of Continental Divide Below 10000 Feet- La Garita Mountains Above 10000 Feet- Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Feet-Eastern San Juan Mountains Above 10000 Feet- Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet- Alamosa Vicinity/Central San Luis Valley Below 8500 Feet- Southern San Luis Valley- Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet- Northern Sangre de Cristo Mountains Above 11000 Feet- Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet- Southern Sangre de Cristo Mountains Above 11000 Feet- Northwestern Fremont County Above 8500 Feet- Western/Central Fremont County Below 8500 Feet- Wet Mountain Valley Below 8500 Feet- Wet Mountains between 6300 and 10000 Feet- Wet Mountains Above 10000 Feet- Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between 7500 And 11000 Feet-Pikes Peak Above 11000 Feet- Canon City Vicinity/Eastern Fremont County- Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Feet- Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet- Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet- Trinidad Vicinity/Western Las Animas County Below 7500 Feet- Crowley County-La Junta Vicinity/Otero County- Eastern Las Animas County-Western Kiowa County- Eastern Kiowa County-Las Animas Vicinity/Bent County- Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County- 1109 AM MDT Sat Aug 18 2018 This hazardous weather outlook is for portions of central...east central...south central and southeast Colorado. .DAY ONE...This Afternoon and Tonight Scattered thunderstorms will move into the Interstate 25 corridor by early this afternoon and then spread eastward into the southeastern Colorado plains from later this afternoon into this evening. A few storms along and east of the I-25 corridor may become severe, with hail to the size of ping pong balls and wind gusts around 60 mph. Storms may also produce locally heavy rain, leading to possible flash flooding, especially over recent burn scars, locations that have received recent heavy rainfall and across the eastern plains. Outside of the severe thunderstorms, other storms that develop across southern Colorado this afternoon and evening will be capable of producing hazardous lightning, gusty winds around 45 mph, and small hail. .DAYS TWO THROUGH SEVEN...Sunday through Friday Sunday and Monday will be relatively dry compared to recent days, with only isolated storms expected to be confined to the high terrain. The main hazard with these storms will be lightning. Thunderstorm activity should pick up again Tuesday and Wednesday, with storms developing over the high terrain and spreading east onto the I-25 corridor and eastern plains. Storms on Tuesday and Wedensday will be capable of producing small hail, wind gusts to 45 mph, heavy rain, and lightning. A few of these storms could produce hail to one inch in diameter and wind gusts to 60 mph. .SPOTTER INFORMATION STATEMENT... Weather conditions that meet reporting criteria for spotters will possible this afternoon and evening.
Special Weather Statement National Weather Service Pueblo CO 1224 PM MDT SAT AUG 18 2018 COZ084-181915- Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Ft CO- 1224 PM MDT SAT AUG 18 2018 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN EL PASO COUNTY UNTIL 115 PM MDT... At 1224 PM MDT, Doppler radar was tracking a strong thunderstorm near Peyton, or 25 miles northeast of Colorado Springs, moving east at 40 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Calhan and Ramah. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3897 10406 3907 10468 3913 10465 3913 10405 TIME...MOT...LOC 1824Z 273DEG 35KT 3911 10453 kam
The Pueblo radar (KPUX), 39 km away, was scanning. The volume nearest the first event began at 18:37 UTC.
2 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2018Every state in 2018This day in weather historyWarnings in Colorado, August 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 778903, 778904.